Oregon, 2010

Hail and Damaging Wind in Oregon, July 26, 2010

July 26, 2010 · NWS MFR · 2 events in 1 county or zone

Severe thunderstorms erupted across the region in which large hail was observed across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Severe thunderstorms erupted across the region in which large hail was observed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 26, 2:00 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 2:00 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PDT MON JUL 26 2010

.DISCUSSION...FROM THE WEEKEND THROUGH TODAY...THE GFS AND NAM
HAVE BEEN IN VERY GOOD AGREEMENT. THUS...CONFIDENCE WAS HIGH IN
A SLIGHT BACKING OF THE MID LEVEL WINDS THAT HAS IN FACT RESULTED
IN THUNDERSTORMS NEAR MOUNT ASHLAND AND ALSO NEAR DIAMOND LAKE
WHILE THE REMAINDER OF COVERAGE IS IN THE SAME REGIONS IMPACTED
YESTERDAY...FROM SOUTHWEST SISKIYOU COUNTY NORTHEASTWARD TO CRATER
LAKE AND AREAS TO THE EAST. THE AIR MASS IS ALSO MOISTER TODAY AND
MID LEVEL WINDS ARE SLIGHTLY WEAKER...THUS STORMS ARE SLOW MOVING.

HOWEVER...THE 12Z GFS AND NAM DO HAVE AN IMPORTANT DIFFERENCE FOR
TUESDAY REGARDING THE EVOLUTION OF THE BROAD AREA OF LOW
PRESSURE OFFSHORE. THE GFS HAS BEEN INDICATING THE TROUGH WILL
BECOME PROGRESSIVE WITH THE REGION OF GREATEST INSTABILITY ON
TUESDAY AFTERNOON MOVING TO THE NORTHEAST WHILE THE NAM CONTINUES
TODAY'S TREND WITH LITTLE CHANGE IN THE TEMPERATURE OR MOISTURE
PROFILE BUT ADDITIONAL BACKING OF THE MID AND UPPER LEVEL WINDS TO
SOUTHERLY. THUS...THE GFS TREND IS LESS ACTIVITY ON TUESDAY WHILE
THE NAM TREND IS FOR A THIRD VERY ACTIVE DAY IN JUST ABOUT THE
SAME AREAS IMPACTED YESTERDAY AND TODAY. GIVEN THE GFS BIAS TOWARD
PROGRESSION AND THE EXCELLENT PERFORMANCE OF THE NAM OVER THE LAST
TWO DAYS...I HAVE LEANED TOWARD THE NAM AND INCREASED POPS FOR
AREAS FROM THE CASCADES EASTWARD AS WELL AS INTRODUCING A SLIGHT
CHANCE TO CHANCE OF THUNDERSTORMS OVER JACKSON AND SISKIYOU
COUNTIES.

THE REGION OF INSTABILITY IS EXPECTED TO BEGIN TO PUSH TO THE
NORTHEAST ON WEDNESDAY AND CONTINUE DOING SO ON THURSDAY. IN KEEPING
IN LINE WITH THE NAM...POPS HAVE BEEN RAISED FOR THE SOUTHERN
OREGON CASCADES AND NORTHERN KLAMATH AND LAKE COUNTIES ON
WEDNESDAY AND FOR FAR NORTHERN KLAMATH AND LAKE COUNTIES ON THURSDAY.

ANOTHER IMPACT OF THE UPPER LOW BEING LESS PROGRESSIVE AND THE
UPPER FLOW MORE SOUTHERLY WAS TO SCALE BACK JUST A BIT ON THE
COOLING EXPECTED OVER THE COURSE OF THE WEEK...WITH INLAND HIGHS
REMAINING NEAR TO A FEW DEGREES ABOVE NORMAL. ALSO...COASTAL
STRATUS WILL BE PERSISTENT WITHOUT MAKING IT MUCH FARTHER INLAND
DURING THE OVERNIGHT HOURS THAN THE COQUILLE VALLEY.

THE UPPER LOW IS EXPECTED TO MOVE INLAND OVER THE WEEKEND WITH A
FEW DEGREES OF ADDITIONAL COOLING AND UPPER LEVEL WINDS SHIFTING
TO WESTERLY. CURRENTLY...MINIMAL INSTABILITY IS EXPECTED WITH ONLY
CUMULUS BUILDUPS OVER THE HIGHER TERRAIN.

&&

.AVIATION...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE
SOUTHERN OREGON CASCADES AND THE HIGHER TERRAIN OF LAKE AND MODOC
COUNTIES WITH ISOLATED COVERAGE OVER THE SISKIYOUS AND SISKIYOU
COUNTY. COVERAGE WILL CONTINUE TO GROW THIS AFTERNOON INTO THE
EARLY EVENING WITH GUSTY WINDS AND TURBULENCE IN THE VICINITY OF
STORMS. OTHERWISE...LOW CLOUDS AND FOG HAVE RETREATED TO THE
IMMEDIATE COAST BUT LIFR CONDITIONS WILL SPREAD FURTHER INTO
WESTERN DOUGLAS AND COOS COUNTIES OVERNIGHT...THEN PERSIST INTO
MID-MORNING...SIMILAR TO WHAT HAPPENED TODAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ026-028>031.
     RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ025-027.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM
     PDT THIS AFTERNOON FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
     FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ370.

DW
Hazardous weather outlook, Jul 26, 2:50 PM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
350 PM PDT MON JUL 26 2010

ORZ623-624-271200-
SOUTHERN OREGON CASCADES-KLAMATH BASIN AND THE FREMONT-
WINEMA NATIONAL FOREST-
350 PM PDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT FOR THE REST OF MONDAY. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 11 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ617-271200-
UMPQUA NATIONAL FOREST-
350 PM PDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT FOR THE REST OF MONDAY. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 11 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ621-622-625-271200-
SISKIYOU MOUNTAINS-EASTERN ROGUE VALLEY-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
350 PM PDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT FOR THE REST OF MONDAY. SEE WEATHER MESSAGE
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS WITH INSUFFICIENT
MOISTURE IS IN EFFECT UNTIL 11 PM PDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KS

In the hours before

Local storm report, Jul 26, 2:18 PM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
318 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 W SISKIYOU SUMMIT     42.06N 122.60W
07/26/2010  M0.50 INCH       JACKSON            OR   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL WITH BRIEF PERIOD OF RAIN AND
            SOME LIGHTNING.

&&

KEENE
Special weather statement, Jul 26, 2:47 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
347 PM PDT MON JUL 26 2010

ORZ029-262315-
KLAMATH BASIN OR-
347 PM PDT MON JUL 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KLAMATH COUNTY UNTIL 415
PM PDT...

AT 343 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS APPROACHING KLAMATH FALLS...MOVING
NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM THROUGH 415 PM PDT INCLUDE...KLAMATH
FALLS...OLENE...ALTAMONT AND DAIRY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4241 12170 4222 12149 4209 12179 4223 12194
TIME...MOT...LOC 2246Z 231DEG 3KT 4222 12177

STAVISH
Local storm report, Jul 26, 2:53 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
353 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             5 NW KLAMATH FALLS      42.27N 121.84W
07/26/2010  M0.50 INCH       KLAMATH            OR   FIRE DEPT/RESCUE

            FROM ROCKY POINT FIRE DEPARTMENT...HALF INCH HAIL
            YESTURDAY AND TODAY AROUND 330PM WITH 2 TO 3 INCHES
            ACCUMLUATION

&&

SUGDEN
Local storm report, Jul 26, 3:03 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
403 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             GREENVIEW               41.55N 122.90W
07/26/2010  M1.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

            TRAINED SPOTTER SY37 IN GREENVIEW REPORTED HAIL IN EXCESS
            OF ONE INCH IN DIAMETER. 3 MILES WEST OF HIGHWAY 3.

&&

LUTZ
Local storm report, Jul 26, 3:06 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
406 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S GREENVIEW           41.52N 122.90W
07/26/2010  M2.00 INCH       SISKIYOU           CA   TRAINED SPOTTER

            2 INCH HAIL REPORTED WITH STORM JUST SOUTH OF GREENVIEW.

&&

KEENE
Local storm report, Jul 26, 3:20 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
420 PM PDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 WNW MIDLAND           42.16N 121.87W
07/26/2010  M1.00 INCH       KLAMATH            OR   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS FALLING CURRENTLY.

&&

SPILDE

The radar

The Medford radar (KMAX), 70 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Klamath

When
July 26, 3:20 PM PST to 3:30 PM PST
Where
Klamath County, 2.9 mi WSW of West Klamath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.160, -121.870

Trained spotter 3 miles west-northwest of Midland reported quarter size hail falling at 26/1520 PST.

Thunderstorm Wind, Klamath

When
July 26, 4:25 PM PST to 4:30 PM PST
Where
Klamath County, 1.44 mi N of Altamont
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.221, -121.734

Spotter KL106 reported a 60 mph gust at 26/1630 PST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236123, 237065.